Alert archive / Kansas / Freeze Warnings in 2017
Freeze Warning 4, NWS Dodge City, KS
NWS Dodge City, KS issued this freeze warning at Oct 21, 2017, 1:57 PM CDT for 13 counties in Kansas. It took effect at Oct 22, 2017, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2017, 1:57 PM CDT (18:57 UTC)
- In effect from
- Oct 22, 2017, 1:00 AM CDT
- Expired
- Oct 22, 2017, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
075 WWUS73 KDDC 211857 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 157 PM CDT Sat Oct 21 2017 KSZ030-043>045-061>063-074>076-220300- /O.UPG.KDDC.FZ.A.0003.171022T0600Z-171022T1400Z/ /O.NEW.KDDC.FZ.W.0004.171022T0600Z-171022T1400Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Stanton-Grant- Haskell- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, Johnson City, Ulysses, Sublette, and Satanta 157 PM CDT Sat Oct 21 2017 /1257 PM MDT Sat Oct 21 2017/ ...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ SUNDAY... The National Weather Service in Dodge City has issued a Freeze Warning, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Sunday. The Freeze Watch is no longer in effect. * TEMPERATURE...29 to 32 degrees. * IMPACTS...Crops and sensitive vegetation may be damaged due to freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ084>086-220300- /O.NEW.KDDC.FZ.W.0004.171022T0600Z-171022T1400Z/ Morton-Stevens-Seward- Including the cities of Elkhart, Hugoton, and Liberal 157 PM CDT Sat Oct 21 2017 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY... The National Weather Service in Dodge City has issued a Freeze Warning, which is in effect from 1 AM to 9 AM CDT Sunday. * TEMPERATURE...31 to 33 * IMPACTS...Crops and sensitive vegetation may be damaged due to freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
1 follow-up statement
353 WWUS73 KDDC 220330 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1030 PM CDT Sat Oct 21 2017 KSZ030-043>045-061>063-074>076-084>086-221400- /O.CON.KDDC.FZ.W.0004.171022T0600Z-171022T1400Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Stanton-Grant- Haskell-Morton-Stevens-Seward- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, Johnson City, Ulysses, Sublette, Satanta, Elkhart, Hugoton, and Liberal 1030 PM CDT Sat Oct 21 2017 /930 PM MDT Sat Oct 21 2017/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ SUNDAY... * TEMPERATURE...29 to 32 degrees. * IMPACTS...Crops and sensitive vegetation may be damaged due to freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 21, 12:22 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Oct 21, 12:22 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1222 PM CDT Sat Oct 21 2017 ...updated aviation section... .SHORT TERM...(Today and tonight) Issued at 1232 AM CDT Sat Oct 21 2017 Thunderstorms are likely across the Central Plains later today as an upper level trough moves quickly across the Central and Southern Rockies into the Western High Plains. Short range models are in fair agreement projecting an attendant cold front entering western Kansas mid to late morning and quickly pushing into central Kansas by early afternoon. Meanwhile, a prevailing return flow will continue to advect moisture into Kansas ahead of the approaching front, pushing surface dewpoints well into the lower to mid 60s(F) as far north as south central Kansas. This will provide sufficient instability for thunderstorm development with MUCAPE values upward of 1000 J/kg ahead of the boundary. However, short range model soundings indicate a significant cap in place with a noted warm layer around H7. As a result, thunderstorm development will likely be tied into the forcing provided by the boundary as it pushes into higher instability toward early to mid afternoon. Based on the projected timing of the front, thunderstorms are expected to be limited generally to south central Kansas. Favorable shear profiles and a reasonable +70kt jet may be enough to support strong to marginally severe storms briefly before quickly moving off to the northeast. More seasonable temperatures are likely today as much cooler air spills southward into western Kansas in wake of the aforementioned strong cold front pushing through the area. Considering the front will move through west central Kansas around to a little after daybreak, expect highs only up into the 60s(F) there with highs well up into the 70s(F) in south central Kansas. Should see lows down into the 30s(F) in west central Kansas tonight with the 40s(F) further east. .LONG TERM...(Sunday through Friday) Issued at 134 AM CDT Sat Oct 21 2017 Dry conditions are likely Sunday as a drier air mass already in place across western Kansas is reinforced by a westerly downslope flow through the high plains. The quiet pattern will continue through the middle part of next week as yet another cold front movex through the Western High Plains early Monday, bringing with it another surge of drier air into western Kansas. The downslope flow will help temperatures rebound somewhat Sunday as warmer air is drawn into western Kansas, raising H85 temperatures generally into the mid to upper teens(C). Highs can be expected to reach up into the lower to mid 70s(F) Sunday afternoon. A cold front moving through western Kansas early next week will once again drop temperatures closer to seasonal levels by Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1218 PM CDT Sat Oct 21 2017 The entire area will remain post cold-front through the day with frequent gusts to around 30 knots at times until boundary layer decoupling occurs around sunset. Light westerly winds will be expected from that point, through late Sunday morning. Dry conditions will lead to clear sky and VFR. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 38 71 44 / 10 0 0 0 GCK 65 34 71 42 / 0 0 0 0 EHA 65 35 71 44 / 0 0 0 0 LBL 67 35 71 42 / 0 0 0 0 HYS 68 35 70 44 / 10 0 0 0 P28 74 42 72 44 / 40 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late tonight through Sunday morning for KSZ030- 043>045-061>063-074>076. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Russell
Hazardous weather outlook, Oct 21, 2:17 AM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 217 AM CDT Sat Oct 21 2017 KSZ030-031-043>046-061>066-074>081-084>090-220730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 217 AM CDT Sat Oct 21 2017 /117 AM MDT Sat Oct 21 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible across south central Kansas this afternoon and evening. Storms will be capable of producing quarter to half dollar size hail and gusty winds in excess of 60 mph. Gusty north winds will develop this afternoon behind a cold front moving across western Kansas during the day. Outdoor burning is discouraged. Near to slightly below freezing temperatures will be possible across west central and western portions of southwest Kansas late tonight into early Sunday morning. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Lightning: Limited risk * Non-thunderstorm wind: Elevated risk * Freeze: Significant risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon generally east of a Larned to Coldwater line. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 3:32 AM CDT | Freeze Watch | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Lane and 4 more | 10 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.